Mistakes Common in Children. A new study of calls to poison control centers reveals that about every eight minutes a child somewhere in the U.S. experiences a medication mistake. Medication errors can cause injury and even death, and they lead to increased health care costs, the researchers said.
Most studies have focused on medication mistakes in hospitals, but this study looked at mistakes with medicines given at home, according to Reuters. The research team examined reported medication errors among children younger than six between 2002 and 2012.
They obtained the data from the National Poison Database System, which tracks calls made to the 55 U.S. poison control hotlines.
Though the number and rate of reported medication mistakes rose during the 11-year study period, mistakes with cough and cold medicines dropped, Reuters reports. The researchers attribute this reduction to an education campaign to decrease the use of these products among young children.
Henry Spiller, one of the study’s authors, told Reuters Health that these findings suggest education helps reduce errors. The study was published in Pediatrics.
63,358 children experienced medication errors during each year of the study
On average, 63,358 children experienced medication errors during each year of the study. While the majority of cases did not require additional medical attention, the researchers report that 25 children died in this period as a result of medication mistakes. Over a quarter of the mistakes involved a child being given the same medication twice.
The most common mistakes involved pain medications like aspirin, followed by mistakes with cough and cold medications and allergy medicines. About a quarter of the errors occurred in infants under a year old. Errors became less common as children got older, according to Reuters.
Spiller told Reuters that anyone about to give medicine to a child should pause to make sure they’re giving the correct medication, the appropriate dose, and are not giving a second dose.
Dr. Huiyun Xiang, the study’s senior author, said the reduction in mistakes with cough and cold medicines following an education campaign, shows that a “similar case can be made against the routine use in young children of other medications that are frequently associated with errors, like analgesics.”
When a medication mistake occurs, Spiller said, the parent or caregiver should call the state poison center immediately to speak to an expert.